Should I start medication?


#1

I have just been diagnosed and prescribed Ropinirole, my symptoms are stiffness down the left hand side and slight loss of control in my left hand.

Should I take medication now or wait until my symptoms worsen?

Thanks


#2

Hi @SamA,

I appreciate you probably a few reservations about your medication which is completely understandable, however, you should talk this through with your GP or Parkinson’s nurse before you make any decisions. If you’d like to read up on Ropinirole, we have a lot of information on our website here - https://www.parkinsons.org.uk/information-and-support/dopamine-agonists.

Also, if you’d like to speak to someone about this, you can always give our helpline a call and speak to one of our advisers. They have extensive knowledge on all Parkinson’s related medication and will be happy to offer you more support on this. Do give them a call on 0808 800 0303.

Best wishes,
Reah


#3

I’m not on Ropinarole, but I would say take it, what are you waiting for, just take it and get on with life.


#4

Hi SamA,
I was diagnosed in 2011 and delayed medication until around 2013. On reflection, I have not derived any great benefit from medication and regret commencing as soon as I did. There is as yet no cure for Parkinsons Disease so any medications you take will not fulfil that purpose. If your symptoms are not too severe and you can live with them, my advice is to delay taking medications as long as you can.


#5

Hello SamA I am on old sinemet. Well from talking to others it boils down to personal choice to take or wait.
How I made my decision was when exercising I was losing the full rang of motion. Once you lose it. It is very hard to get it back. I also had bad cramps at night. (spasms) The sinemet worked for my case but I was 59 at the time. 64 now and you just have to put it in your mind some days get up and move. We are all different. But find out everything about Ropinirole. Makes your decision easier. Good day Tom.


#6

Thank you Tom, that is very useful.
Sam


#7

Sounds like me 2 years ago on 1st April. I started ropinirole straight away following diagnosis and haven,t looked back. It felt like my dimmer switch had been turned up. Why wait for things to progress when they may be eliminated but we are all different
Best wishes whatever you decide


#8

I you decide to start Ropinirole, Google the side effects and take care. Coming off Ropinirole is difficult. Strange that after all the comments over the years on this forum about Ropinirole/dopamine agonists, that PUK does not include a warning as to the side effects in the post by Admin!!!

Pramipexole, marketed under the brand name Mirapex and ropinirole sold as Requip are often used to treat Parkinson’s Disease and more recently restless legs syndrome (RLS). These medications have been shown to trigger _compulsive gambling, shopping, shoplifting, eating, and heightened sexuality._


#9

Thank you,


#10

SamA
I just read the post about other names of parkinson’s meds. In the states the doctors prescribe Pramipexole allot to younger than 60 patients. My cousin was prescribed it. His wife complained of hyper sex drive.
I was put on old Sinemet. That worked for me. And I think it has far less side effects. Sorry for the late reply. Tom ( not everyone gets side effects)


#11

Hi @benji,

We have extensive information on the side effects of Ropinirole on our website which you can find here - https://www.parkinsons.org.uk/information-and-support/dopamine-agonists.

Best wishes,
Reah


#12

I know that PUK has all the information booklets/ info on line, about almost everything, BUT, as always, PUK skirts around the nastier/realistic side of things and glosses over things that PWP should be aware of to make informed decisions on their choice of medication and its possible side effects.

I reiterate, to those contemplating taking a dopamine agonist, to Google the side effects where numerous post on this forum will come up in their search.